Montana, 2008

Hail in Montana, June 24, 2008

June 24, 2008 · NWS GGW · 1 event in 1 county or zone

Strong thunderstorms developed along a surface trough near the Montana-North Dakota border. One storm became severe before quickly exiting into North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Strong thunderstorms developed along a surface trough near the Montana-North Dakota border. One storm became severe before quickly exiting into North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 24, 8:37 AM MST, 3 hours 43 minutes earlier.

Area forecast discussion, Jun 24, 8:37 AM MST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
937 AM MDT TUE JUN 24 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
UPDATE...RAMPED UP POPS GIVEN THE CONVECTIVE COMPLEX THAT HAS
DEVELOPED ACROSS NORTHEAST MONTANA. HEAVY RAIN IS A POSSIBILITY
GIVEN THE AMPLE MOISTURE AVAILABLE. THE SYSTEM IS MOVING A BIT FASTER
THEN PROGGED. THUS THE THREAT FOR SEVERE THIS AFTERNOON JUST LIES
ACROSS OUR EASTERN BORDER WITH NORTH DAKOTA. GILCHRIST

PREVIOUS DISCUSSION...A COUPLE OF DISTURBANCES WILL BE AFFECTING THE AREA
THROUGH THE PERIOD. THE FIRST ONE COMES THROUGH TODAY WITH THE
SECOND ONE ARRIVING THURSDAY. BOTH EVENTS LOOK TO BRING THE
POSSIBILITY OF SEVERE WEATHER.

WATER VAPOR SHOWING AN UPPER TROUGH MOVING ACROSS THE PACIFIC
NORTHWEST THIS MORNING WITH SHORTWAVE MOVING THROUGH WESTERN MT.
SURFACE PRESSURE TROUGH OVER CENTRAL MT IS EXPECTED TO MOVE EAST
TODAY INTO THE DAKOTAS AND SHOULD FOCUS CONVECTION OVER E MT...AND
PROVIDE GOOD WIND PROFILES TOO. DECENT CAPE AND LIFTED INDEX VALUES
SHOULD BE AVAILABLE FOR SOME SEVERE STORM DEVELOPMENT MAINLY OVER
THE CENTRAL AND EASTERN ZONES. ACTIVITY COULD BEGIN AS EARLY AS
MIDDAY BUT SHOULD BE MOVING INTO THE DAKOTAS BY THIS EVENING.

5H HEIGHTS THEN RISE INTO WEDNESDAY EVENING. STATIONARY FRONT
FROM FIRST DISTURBANCE BEGINS TO MOVE NORTH INTO WYOMING PROVIDING
A FOCUS FOR THUNDERSTORMS THAT MAY MOVE INTO SOUTHEAST MONTANA.
THE SECOND INCOMING UPPER TROUGH HELPS IN DEVELOPING A SURFACE LOW
OVER CENTRAL MT WEDNESDAY NIGHT THAT STRENGTHENS THURSDAY TO BRING
THUNDERSTORMS TO THE AREA THURSDAY. LARGE HAIL AND/OR DAMAGING
WINDS ARE A POSSIBILITY AS CAPES MORE THAN 1000 J/KG AGAIN GET
PULLED INTO THE SURFACE TROUGH. CURRENT MODELS HAVE THE SURFACE
LOW TRACKING A BIT FURTHER NORTH THAN TODAY/S SYSTEM...SO WIND
PROFILES MAY NOT BE AS FAVORABLE...BUT THE UPPER FEATURE LOOKS
MORE IMPRESSIVE. AGAIN THUNDERSTORM ACTIVITY MAY GET GOING DURING
THE LATE MORNING HOURS THANKS TO THE LOWERING HEIGHTS.

TEMPERATURES THROUGH THE PERIOD LOOK TO REMAIN SLIGHTLY ABOVE
NORMAL THROUGH THE PERIOD. JAMBA

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
MODELS MAKE ANOTHER TRANSITION IN THE LARGE-SCALE. AN INTENSE UPPER
TROUGH MOVES SE ACROSS THE AREA THU NIGHT AND FRI...SOME MODELS
INDICATING IT MAY CLOSE OFF JUST TO OUR NE. AS MODELS INDICATE IT
WILL BE UNSTABLE AS WELL...WITH MEAN RH OVER 70 PCT OVER PART OF THE
AREA...WILL RAISE POPS FOR THIS SYSTEM. THICKNESSES FALL TO AS LOW
AS 549 DM FRI MORN. GFS HAS 850 TEMPS TO AS LOW AS 6C. OTHER
MODELS SIMILAR. WINDS AND CLOUD COVER SHOULD PREVENT ANY UNUSUALLY
COLD LOW TEMPS THOUGH. THICKNESSES REMAINING IN THE 550S WITH 700 MB
TEMPS OF AS LOW AS -4 IN THE AFTERNOON...AND NW SURFACE
WINDS...WILL RESULT IN HIGHS STRUGGLING TO REACH 70. SKIES CLEAR
AND WINDS LIGHTEN FOR LOWS IN THE 40S OVER MUCH OF THE AREA FRI
NIGHT. WILL GO WELL BELOW MOS THU NIGHT THRU FRI NIGHT.

THE REST OF THE LONG TERM SHOWS A STRONG HIGH PRESSURE BUILDING
THRU THE WESTERN STATES. STRENGTH AND ORIENTATION OF THIS SHOULD GREATLY
LIMIT CONVECTION TO VERY LITTLE OR NONE FROM FRI NIGHT ONWARD AS MEAN
RH IS QUITE LOW...GENERALLY NEAR 30 PCT IN THE AFTERNOONS. 500 MB
HEIGHTS CLIMB TO THE LOWER 580S DM SATURDAY AND REMAIN IN THAT
RANGE WITH THICKNESSES IN THE 570S DM. THIS WILL BRING VERY WARM
TO HOT TEMPS SUNDAY ONWARD ...HIGHS IN THE UPPER 80S TO LOWER
90S. SIMONSEN

&&

.AVIATION...
GENERALLY VFR...WITH SCATTERED TO BROKEN LAYERS DEVELOPING AND LOWER
TO 5K FT AGL LATER THIS MORN AND AFTERNOON. ISOLATED TO SCATTERED
TSTORMS MAY BRIEFLY RESULT IN IFR VISIBILITY DOWN TO 2-3 MILES IN
THE HEAVIER SHOWERS ALONG WITH GUSTY WINDS UP TO 40 KT. A FEW OF
THE TSTORMS COULD BECOME SEVERE AS WELL...WITH WIND GUSTS OF OVER
50 KT AND LARGE HAIL. THE STORMS SHOULD DIE OUT BY THE EVENING.
SIMONSEN/SCT

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 24, 3:23 AM MST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
423 AM MDT TUE JUN 24 2008

MTZ016>020-022>027-059-061-062-251200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-GARFIELD-MCCONE-RICHLAND-
DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
423 AM MDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

SURFACE LOW PRESSURE WILL BRING A CHANCE OF THUNDERSTORMS TO THE
AREA TODAY. ANY THUNDERSTORM COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS. THE ACTIVITY SHOULD MOVE INTO NORTH DAKOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED THURSDAY. AGAIN ANY
THUNDERSTORM COULD BE SEVERE PRODUCING LARGE HAIL AND/OR DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 215 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wibaux

When
June 24, 12:20 PM MST
Where
Wibaux County, 14 mi N of Wibaux
Measured
0.75 in hail
Reported by
Public
Coordinates
47.183, -104.180

A quarter inch of rainfall was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100449.